Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 257, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2018, 6:01 PM CDT for Shelby County, Tennessee; DeSoto County, Tunica County, Mississippi; Crittenden County, Arkansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2018, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 4, 2018, 6:16 PM CDT
- In force
- 15 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crittenden County, AR, DeSoto County, MS, Tunica County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 47 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:50 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 4, 2:50 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
250 PM CDT Wed Jul 4 2018
.DISCUSSION...
Upper level ridge over the Midwest/central U.S. will retrograde
late Thursday/Friday, placing the Mid-South in northwest/northerly
upper flow. This will allow a weak front to move into the area,
with temperatures not as hot and increased precipitation chances.
For tonight...heat index values over 100 at many sites across the
Mid-South, so heat advisory continues. High-res models show
showers/a few tstorms over the area. Latest few runs of the CAMs,
as well as NAM/GFS, suggest convection persisting well into the
evening hours. Will raise POPs into the chance category for the
00-06Z period for SW TN/N MS/E AR. Agree with SPC assessment of
gusty winds possible, given strong DCAPEs across area.
Lingering effects of upper ridge should persist through Thursday.
Weak front will work in by late afternoon, but forecast highs in the
90s and dewpoints in the 70s suggest a heat advisory may be needed
for portions of the area, especially NE AR/MO Bootheel. Will let
midnight shift re-evaluate after the evening convection.
Upper-level transition in full swing by Thursday night/Friday. Mid-
South should see less influence from upper ridge, focusing of weak
frontal boundary, and weak upper system rounding the east side of
the ridge. Showers/tstorms increasing late Thursday night, and
widespread precipitation on Friday. At this point no organized
severe or widespread heavy rain is expected.
For Saturday...surface boundary should be drifting over N MS. Weak
systems riding along southern periphery of upper ridge should
keep convection mostly over and south of our N MS counties.
Surface boundary should wash out by late weekend, allowing moisture
and POPs to return to much of the area into early next week.
Upper ridge to build back over the MS/OH valley area by late in
the forecast period, which will mean increasing temps as well.
GW
&&
.AVIATION...
For 18Z TAFs
Scattered showers/thunderstorms will develop late this afternoon.
These will result in brief localized periods of gusty wind and
diminished visibility. Otherwise, VFR expected most of this
period. Light winds generally from the east the entire period.
TLSJr
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 10 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 10 PM CDT this evening for Dunklin-Pemiscot.
MS...Heat Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Heat Advisory until 10 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 4, 11:59 AM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1159 AM CDT Wed Jul 4 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1159 AM CDT Wed Jul 4 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect for the entire Mid-South today as Heat Index values may exceed 105 degrees at times this afternoon and early this evening. A few strong storms are possible this afternoon and evening over southwest Tennessee...northern Mississippi...and extreme eastern Arkansas. Gusty wind...heavy rain...and lightning are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat Index values may exceed 105 degrees on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 4, 3:36 PM CDT, 2 hours 25 minutes before
Special Weather Statement National Weather Service Memphis TN 336 PM CDT WED JUL 4 2018 MSZ002-013-014-042115- Lafayette MS-Marshall MS-Union MS- 336 PM CDT WED JUL 4 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT FOR... Northeastern Lafayette County in northwestern Mississippi... Southeastern Marshall County in northwestern Mississippi... Western Union County in northeastern Mississippi... At 334 PM CDT...a strong thunderstorm producing winds at least 40 mph was located over New Albany, moving west at 30 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northeastern Lafayette...southeastern Marshall and western Union Counties should monitor this storm closely. LAT...LON 3436 8950 3458 8950 3459 8892 3445 8890 TIME...MOT...LOC 2034Z 088DEG 27KT 3451 8899 TLSJr
Special weather statement, Jul 4, 4:27 PM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Memphis TN 427 PM CDT WED JUL 4 2018 MSZ002-008-012-013-042200- Lafayette MS-Marshall MS-Panola MS-Tate MS- 427 PM CDT WED JUL 4 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT FOR... Northwestern Lafayette County in northwestern Mississippi... Southern Marshall County in northwestern Mississippi... Northeastern Panola County in northwestern Mississippi... Eastern Tate County in northwestern Mississippi... At 427 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Bethlehem, or 7 miles south of Wall Doxey State Park, moving west at 35 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Lafayette...southern Marshall...northeastern Panola and eastern Tate Counties should monitor this storm closely. LAT...LON 3464 8933 3446 8936 3448 8989 3475 8983 TIME...MOT...LOC 2127Z 099DEG 31KT 3456 8944
Special weather statement, Jul 4, 5:23 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
523 PM CDT WED JUL 4 2018
MSZ001-002-008-042315-
Marshall MS-DeSoto MS-Tate MS-
523 PM CDT WED JUL 4 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
West central Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Tate County in northwestern Mississippi...
At 523 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Independence, or 12
miles east of Hernando, moving west at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in west central Marshall...DeSoto and Tate Counties should
monitor this storm closely.
LAT...LON 3465 9021 3467 9022 3469 9022 3470 9023
3472 9021 3472 9020 3486 9020 3497 9018
3497 8979 3483 8966 3465 8971 3460 8973
3462 9024
TIME...MOT...LOC 2223Z 102DEG 22KT 3476 8978The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:32 AM CDT | Heat Advisory | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 40 hr |
| Jul 4, 3:36 PM CDT | Special Weather Statement | MEG | Union | 39 min |
| Jul 4, 4:27 PM CDT | Special Weather Statement | MEG | Marshall | 33 min |
| Jul 4, 5:23 PM CDT | Special Weather Statement | MEG | DeSoto, Tate | 52 min |
| Jul 4, 5:27 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 48 min |
| Jul 4, 6:51 PM CDT | Excessive Heat Warning | MEG | Coahoma, Tunica | 25 hr |
| Jul 4, 6:34 PM CDT | Special Weather Statement | MEG | Lee, St. Francis | 41 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.